Wisconsin, 2005

Drought in Wisconsin, July 19 to 31, 2005

July 19 to 31, 2005 · NWS GRB · 17 events in 17 counties and zones

Below normal rainfall and temperatures that averaged about 5 degrees above normal for the month of July combined with below normal precipitation during the first half of the year to result in the development of drought conditions. 35 inches below normal in Rhinelander.

Where it happened

Every event with a place to put it; 17 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
17

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GRB wrote it up.

Below normal rainfall and temperatures that averaged about 5 degrees above normal for the month of July combined with below normal precipitation during the first half of the year to result in the development of drought conditions. Precipitation for the month of July was 1.98 inches below normal in Green Bay, 1.67 inches below normal in Wausau and 2.35 inches below normal in Rhinelander. The January through July 2005 precipitation deficit was 3.25 inches in Green Bay, 6.20 inches in Wausau and 4.52 inches in Rhinelander.The U.S. Drought Monitor began categorizing parts of east central Wisconsin as being in moderate drought (D1) on June 28th, and by July 12th northeast, central, east central, and most of northeast Wisconsin had reached the moderate drought category. Central, east central and much of northeast Wisconsin were upgraded to severe drought (D2) on July 19th. Parts of central Wisconsin improved into the moderate drought category on July 26th after locally heavy rainfall over that part of the state on July 25th. The remainder of the severe drought area remained that way for the rest of the month.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Green Bay, WI wrote its last area forecast discussion before the first event at Jul 19, 2:45 AM CST, 3 hours 15 minutes earlier.

Area forecast discussion, Jul 19, 2:45 AM CST, 3 hours 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GREEN BAY WI
345 AM CDT TUE JUL 19 2005

.SHORT TERM...TODAY THROUGH WEDNESDAY.  FOR TODAY...PATCHY MORNING
CLOUDS WILL CONTINUE TO DRIFT OVER THE REGION UNTIL THE SURFACE RIDGE
BUILDS IN.  WITH SURFACE DEWPOINTS IN THE MID TO UPPER 40S OVER
MINNESOTA IN THE RIDGE AXIS...COOLER AND LESS HUMID WX ON TAP FOR TODAY.
MAIN CHALLENGE DURING THIS PERIOD IS THE TSRA CHANCE FOR WEDNESDAY AS
A COLD FRONT SLIDES OVER THE AREA.  INITIALLY BEST DYNAMICS REMAIN NORTH
OF THE FORECAST AREA WITH THE MAIN SURFACE LOW AND UPPER JET.  MODELS
INDICATE A SECONDARY LOW DEVLOPING OVER THE CENTRAL PLAIN LATE
WEDNESDAY....BUT BEST DYNAMICS WELL SOUTH.  MODELS BRING IN GENERAL
PRODUCING PW VALUES AROUND 2.00 INCHES FOR WED AFTERNOON...BUT WHICH HAS
BEEN THE CASE RECENTLY...SATURATING THE AIR MASS HAS BEEN A PROBLEM.  SO
WILL CONTINUE CHC POPS FOR WEDNESDAY ALONG THE FRONT.

WITH SURFACE DEWPOINTS IN THE 40S OVER MINNESOTA...LATER SHIFTS WILL
NEED TO MONITOR MOVMENT OF THE RIDGE TONIGHT FOR LOWER TEMPS.  MODELS IN
THIS PACKAGE SUPPORT INCREASING SURFACE DEWPOINTS WITH WAA AHEAD OF THE
FRONT...SO KEPT CLOSE TO GUID NUMBERS.

.LONG TERM...WEDNESDAY NIGHT THROUGH NEXT TUESDAY. CHANCE OF
PRECIPITATION IS THE MAIN CONCERN DURING THIS PART OF THE FORECAST. FLOW
AT 500 MB IS FORECAST TO BE RELATIVELY ZONAL THROUGHOUT THE PERIOD SO
TIMING OF ANY SYSTEM IS PROBLEMATIC.

00Z NAM AND GFS SHOW A COLD FRONT MOVING THROUGH THE FORECAST AREA
WEDNESDAY NIGHT. THE GFS IS A LITTLE SLOWER WITH THE FRONT AND SHOWS IT
EXITING THE AREA EARLY THURSDAY. SBCAPE/TOTAL TOTALS/LI VALUES/MID LEVEL
LAPSE RATES ALL SUGGEST THUNDERSTORMS SO HAVE BUMPED UP THE POPS IN MOST
OF THE AREA WEDNESDAY NIGHT AND HELD ONTO SOME PRECIPITATION THURSDAY
MORNING IN THE SOUTHEAST. HIGH PRESSURE IS FORECAST TO BUILD IN BEHIND
THE FRONT...WITH THE NEXT SYSTEM ENTERING THE PICTURE SATURDAY. WEATHER
GRIDS FOR SATURDAY AND SATURDAY NIGHT SEEM REASONABLE SO HAVE LEFT THEM
AS THEY WERE. A NARROW RIDGE IS FORECAST TO DRIFT ACROSS WISCONSIN
QUICKLY. NO POPS WERE IN THE FORECAST FOR EARLY NEXT WEEK. HAVE KEPT
THAT PART OF THE FORECAST DRY BUT THE DAY SHIFT MAY NEED TO ADD A CHANCE
OF THUNDERSTORMS IF MODELS CONTINUE TO SHOW ANOTHER SYSTEM MOVING INTO
THE REGION EARLY IN THE WEEK.

&&

.GRB WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

TDH/MG
WEATHER.GOV/GREENBAY
Hazardous weather outlook, Jul 19, 4:30 AM CST, 1 hour 30 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GREEN BAY WI
530 AM CDT TUE JUL 19 2005

WIZ005-010>013-018>022-030-031-035>040-045-048>050-073-074-201100-
VILAS-ONEIDA-FOREST-FLORENCE-NORTHERN MARINETTE-SOUTHERN MARINETTE-
LINCOLN-LANGLADE-MENOMINEE-NORTHERN OCONTO-SOUTHERN OCONTO-DOOR-
MARATHON-SHAWANO-WOOD-PORTAGE-WAUPACA-OUTAGAMIE-BROWN-KEWAUNEE-WAUSHARA-
WINNEBAGO-CALUMET-MANITOWOC-
530 AM CDT TUE JUL 19 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH-CENTRAL AND NORTHEAST
WISCONSIN.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THERE IS SLIGHT RISK OF SEVERE STORMS WEDNESDAY INTO WEDNESDAY NIGHT AS
A COLD FRONT TRACKS OVER THE STATE.  THE MAIN THREAT OF SEVERE WEATHER
IS DAMAGING WINDS.  THERE IS ANOTHER CHANCE FOR THUNDERSTORMS TOWARD
SATURDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

LMZ521-522-541>543-564-201100-
THE BAY OF GREEN BAY SOUTH OF A LINE FROM CEDAR RIVER MI TO ROCK ISLAND
PASSAGE-LAKE MICHIGAN FROM WASHINGTON ISLAND TO SHEBOYGAN-THE ADJOINING
WISCONSIN WATERS OF LAKE MICHIGAN OUT TO MID-LAKE-
530 AM CDT TUE JUL 19 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WATERS OF CENTRAL AND
SOUTHERN BAY OF GREEN BAY AND LAKE MICHIGAN FROM ROCK ISLAND PASSAGE
TO SHEBOYGAN.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THERE IS SLIGHT RISK OF SEVERE STORMS WEDNESDAY AFTERNOON INTO WEDNESDAY
NIGHT AS A COLD FRONT TRACKS OVER THE BAY OF GREEN BAY AND LAKE
MICHIGAN. THE MAIN THREAT OF SEVERE WEATHER IS DAMAGING WINDS.  THERE IS
ANOTHER CHANCE FOR THUNDERSTORMS TOWARD SATURDAY.

TDH/MG
WEATHER.GOV/GREENBAY

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

17 drought. Local standard time, as filed.

Drought, Manitowoc

When
July 19, 6:00 AM CST to July 31, 11:59 PM CST
Where
Manitowoc forecast zone
Reported by
OTHER FEDERAL AGENCY
Coordinates
44.091, -87.700 (the zone’s center; the record gives no point)

Drought, Calumet

When
July 19, 6:00 AM CST to July 31, 11:59 PM CST
Where
Calumet forecast zone
Reported by
OTHER FEDERAL AGENCY
Coordinates
44.082, -88.218 (the zone’s center; the record gives no point)

Drought, Winnebago

When
July 19, 6:00 AM CST to July 31, 11:59 PM CST
Where
Winnebago forecast zone
Reported by
OTHER FEDERAL AGENCY
Coordinates
44.069, -88.645 (the zone’s center; the record gives no point)

Drought, Waushara

When
July 19, 6:00 AM CST to July 31, 11:59 PM CST
Where
Waushara forecast zone
Reported by
OTHER FEDERAL AGENCY
Coordinates
44.113, -89.243 (the zone’s center; the record gives no point)

Drought, Kewaunee

When
July 19, 6:00 AM CST to July 31, 11:59 PM CST
Where
Kewaunee forecast zone
Reported by
OTHER FEDERAL AGENCY
Coordinates
44.483, -87.514 (the zone’s center; the record gives no point)

Drought, Brown

When
July 19, 6:00 AM CST to July 31, 11:59 PM CST
Where
Brown forecast zone
Reported by
OTHER FEDERAL AGENCY
Coordinates
44.474, -87.993 (the zone’s center; the record gives no point)

Drought, Outagamie

When
July 19, 6:00 AM CST to July 31, 11:59 PM CST
Where
Outagamie forecast zone
Reported by
OTHER FEDERAL AGENCY
Coordinates
44.416, -88.465 (the zone’s center; the record gives no point)

Drought, Waupaca

When
July 19, 6:00 AM CST to July 31, 11:59 PM CST
Where
Waupaca forecast zone
Reported by
OTHER FEDERAL AGENCY
Coordinates
44.470, -88.965 (the zone’s center; the record gives no point)

Drought, Southern Marinette

When
July 19, 6:00 AM CST to July 31, 11:59 PM CST
Where
Southern Marinette forecast zone
Reported by
OTHER FEDERAL AGENCY
Coordinates
45.351, -88.002 (the zone’s center; the record gives no point)

Drought, Southern Oconto

When
July 19, 6:00 AM CST to July 31, 11:59 PM CST
Where
Southern Oconto forecast zone
Reported by
OTHER FEDERAL AGENCY
Coordinates
44.999, -88.221 (the zone’s center; the record gives no point)

Drought, Menominee

When
July 19, 6:00 AM CST to July 31, 11:59 PM CST
Where
Menominee forecast zone
Reported by
OTHER FEDERAL AGENCY
Coordinates
45.004, -88.710 (the zone’s center; the record gives no point)

Drought, Door

When
July 19, 6:00 AM CST to July 31, 11:59 PM CST
Where
Door forecast zone
Reported by
OTHER FEDERAL AGENCY
Coordinates
44.838, -87.358 (the zone’s center; the record gives no point)

Drought, Shawano

When
July 19, 6:00 AM CST to July 31, 11:59 PM CST
Where
Shawano forecast zone
Reported by
OTHER FEDERAL AGENCY
Coordinates
44.789, -88.765 (the zone’s center; the record gives no point)

Drought, Wood

When
July 19, 6:00 AM CST to July 26, 5:59 AM CST
Where
Wood forecast zone
Reported by
OTHER FEDERAL AGENCY
Coordinates
44.455, -90.042 (the zone’s center; the record gives no point)

Drought, Portage

When
July 19, 6:00 AM CST to July 26, 5:59 AM CST
Where
Portage forecast zone
Reported by
OTHER FEDERAL AGENCY
Coordinates
44.476, -89.501 (the zone’s center; the record gives no point)

Drought, Northern Marinette

When
July 19, 6:00 AM CST to July 31, 11:59 PM CST
Where
Northern Marinette forecast zone
Reported by
OTHER FEDERAL AGENCY
Coordinates
45.351, -88.002 (the zone’s center; the record gives no point)

Drought, Northern Oconto

When
July 19, 6:00 AM CST to July 31, 11:59 PM CST
Where
Northern Oconto forecast zone
Reported by
OTHER FEDERAL AGENCY
Coordinates
44.999, -88.221 (the zone’s center; the record gives no point)

What these are

Drought
A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wisconsin in 2005Every state in 2005This day in weather historyWarnings in Wisconsin, July 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5476456, 5476457, 5476458, 5476459, 5476460, 5476461, 5476462, 5476463, 5476464, 5476465, 5476466, 5476467, 5476468, 5476469, 5476470, 5476471, 5476472.